North Carolina, 2014

Flooding in North Carolina, September 12, 2014

September 12, 2014 · NWS ILM · 3 events in 1 county or zone

A frontal boundary combined with the sea breeze to produce heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A frontal boundary combined with the sea breeze to produce heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 12, 6:35 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Sep 12, 6:35 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
735 PM EDT FRI SEP 12 2014

.SYNOPSIS...
A COLD FRONT WILL BRING UNSETTLED WEATHER THROUGH THE WEEKEND. THE
FRONT WILL WEAKEN ON MONDAY BUT MOISTURE WILL LINGER FOR A
SCATTERING OF SHOWERS ON MONDAY. ANOTHER COLD FRONT SHOULD AFFECT
THE REGION ON WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AS OF 7:30 PM FRIDAY...CONVECTION FROM THIS AFTERNOON HAS
TRANSITIONED TO A WIDESPREAD LIGHT STRATIFORM RAIN EVENT THIS
EVENING. THERE ARE A FEW EMBEDDED SHORT-LIVED THUNDERSTORMS...BUT
THEY ARE ALSO ON THE WANE. INSTABILITY PRETTY MUCH TAPPED OUT AND
CONVECTIVE ACTIVITY WAS ALMOST ENTIRELY DIURNALLY-DRIVEN...SO
EXPECT A GRADUAL DECREASE IN AREAL COVERAGE OF LIGHT RAIN THROUGH
MIDNIGHT...WITH SPOTTY SHOWERS THEREAFTER. HAVE UPDATED FORECAST
ACCORDINGLY. RELEVANT PORTION OF PREVIOUS DISCUSSION FOLLOWS:

A FEW IMPULSES ALOFT TRAVERSING THE SFC BOUNDARY WILL LIKELY KEEP
A CHANCE OF SHRA/TSTMS GOING INTO THE OVERNIGHT...BUT OVERALL
RAIN-RATES AND STORM COVERAGE IS EXPECTED TO SHOW SOME SCALING
BACK AS SURFACE HEATING TAILS OFF AND IS TAPPED INTO OVER THE NEXT
8 HOURS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
AS OF 3 PM FRIDAY...ANOTHER FAIRLY UNSETTLED AFTERNOON IN STORE FOR
THE REGION SATURDAY AS COLD FRONT ENTERS THE COASTAL PLAIN IN THE
PRESENCE OF FAIRLY DEEP TROPICAL MOISTURE. THE MOST WIDESPREAD
COVERAGE WILL BE OVER NWRN ZONES WHICH WILL BE MOST PROXIMAL TO THE
BOUNDARY...PERHAPS RADAR COVERAGE NOT UNLIKE THAT OF THIS AFTERNOON.
WITH A MORE CLOUDY START COMPARED TO TODAY AFTERNOON TEMPERATURES
WILL NOT GROW AS HOT AND TEND TO BE QUITE SEASONABLE. PRECIPITABLE
WATER REMAINS ABOVE 2 INCHES WHILE STORM MOTION REMAINS BELOW 5KT SO
CHANCE FOR HEAVY DOWNPOURS REMAINS INTACT. RAIN CHANCES WILL HAVE A
HARD TIME DIPPING MUCH LOWER THAN LOW END CHANCE RANGE SATURDAY
NIGHT AS THE FRONT MOVES ATOP OF THE FORECAST AREA...ALTHOUGH THE
LOSS OF DAYTIME HEATING SHOULD DIMINISH THEIR INTENSITY AND THE
HEAVY RAIN THREAT. WE WIND UP ON THE OTHER SIDE OF THE FRONT ON
SUNDAY AS IT REMAINS NEARLY STALLED TO OUR SOUTH AND EAST. RAIN
CHANCES WILL BE SHIFTED SOUTH AND EAST ACCORDINGLY AND THE HEAVY
RAIN THREAT WILL BE RELATIVELY MITIGATED. SUNDAY AFTERNOON MAY OFFER
UP A RANGE OF HIGH TEMPERATURES FROM NORTH TO SOUTH FROM THE UPPER
70S TO THE MID 80S.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 3 PM FRIDAY...WEAKENING FRONT STALLED IN THE AREA AT THE START
OF THE PERIOD AND DEEP TROPICAL MOISTURE ENSURE THE FIRST HALF OF
NEXT WEEK REMAIN UNSETTLED. PRECIPITABLE WATER VALUES AROUND 2
INCHES MON AND TUE IN A MODERATELY UNSTABLE AIRMASS SHOULD LEAD TO
SHOWER AND THUNDERSTORM DEVELOPMENT. PLAN TO CARRY CHC POP WITH A
DIURNAL DISTRIBUTION. THE LACK OF FORCING ALOFT SHOULD LEAD TO A
DECREASE IN COVERAGE/ACTIVITY OVERNIGHT BUT DO NOT THINK STORMS WILL
COMPLETELY DISSIPATE. STORM MOTIONS WILL REMAIN 10 KT OR LESS WHICH
WILL MAINTAIN FLOODING POTENTIAL.

A STRONGER COLD FRONT WILL DROP IN FROM THE NORTHWEST MID WEEK. THIS
FRONT HAS A MORE DEFINED TROUGH BEHIND IT WHICH WILL PUSH THE
BOUNDARY SOUTH OF THE AREA BY THE END OF THE WEEK. HOWEVER THERE IS
STILL SOME UNCERTAINTY AS TO HOW FAR SOUTH THIS FRONT MOVES BEFORE
STALLING. ECMWF HAS THE FRONT FARTHER SOUTH...SO DOES WPC...WHILE
THE GFS KEEPS THE FRONT CLOSER TO THE CAROLINAS. BOTH MEDIUM RANGE
SOLUTIONS DEVELOP A WEAK LOW ON THE FRONT AND LIFT IT NORTH...THOUGH
TIMING IS DIFFERENT. ECMWF SOLUTION WOULD PRODUCE SLIGHT CHC TO LOW
CHC OF PRECIP THROUGH THU...MAINLY ALONG THE COAST...WITH DRYING
FRI. GFS IS WETTER WITH HIGH CHC TO LIKELY POP THROUGH THE END OF
THE PERIOD FOR MUCH OF THE FORECAST AREA. PREVIOUS FORECASTS HAVE
BEEN IN LINE WITH THE DRIER ECMWF/WPC SOLUTION AND AT THIS POINT CAN
SEE NO REASON TO MAKE A CHANGE. CONFIDENCE REMAINS LOW SO
SIGNIFICANT CHANGES IN LATER FORECASTS IS STILL A POSSIBILITY.

TEMPERATURE RANGES EARLY IN THE PERIOD WILL BE ON THE NARROW END
WITH CLOUD COVER AND PRECIP KEEPING HIGHS NEAR TO SLIGHTLY BELOW
CLIMO BUT HELPING HOLD LOWS SEVERAL DEGREES ABOVE CLIMO. PASSAGE OF
FRONT MID WEEK WILL BRING BELOW CLIMO TEMPS FOR THE END OF THE WEEK.

&&

.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
AS OF 00Z...EXPECT SHRA/TSRA TO END EARLY THIS EVENING...WITH
WIDESPREAD STRATIFORM LIGHT RAIN DECREASING THEN ENDING AROUND
MIDNIGHT. THE HRRR MODELS SUGGESTS SOME ISOLATED CONVECTIVE SHOWERS
MAY REDEVELOP AROUND MIDNIGHT NEAR KILM AND 10Z NEAR KLBT.

UNTIL CONVECTION DISSIPATES THIS EVENING THERE WILL BE A CHANCE OF
TEMPO MVFR CONDITIONS. BRIEF IFR POSSIBLE IF A SHOWER MOVES
DIRECTLY OVER A TERMINAL...BUT CONFIDENCE IS LOW. GENERALLY EXPECT
THICK MID/UPPER CLOUD COVER THROUGH THE TAF VALID PERIOD WITH
COPIOUS AMOUNTS OF LOW LEVEL MOISTURE. IFR/LIFR CONDITIONS WILL
DEVELOP AFTER 08Z AT KLBT/KILM/FLO WITH HIGHEST CONFIDENCE AT
KLBT/KILM WHICH IS NEAREST THE STATIONARY FRONT. KCRE/KMYR ARE MORE
LIKELY TO EXPERIENCE MVFR CONDITIONS OVERNIGHT. IFR LIFTS FAIRLY
QUICKLY SATURDAY MORNING WITH VFR DEVELOPING AT ALL TERMINALS BY
18Z. CLOUD COVER SHOULD INHIBIT HEATING AND LIFT SO THINK WORSE CASE
VCSH COASTAL TERMINALS IN THE MORNING HOURS. BY AFTERNOON
THUNDERSTORM POTENTIAL SHOULD BE GREATEST AT KFLO/KLBT.

EXTENDED OUTLOOK...A CHANCE OF SHOWERS WITH MAINLY AFTERNOON
THUNDERSTORMS/TEMPO MVFR THROUGH TUESDAY.

&&

.MARINE...
NEAR TERM/THROUGH TONIGHT/...
AS OF 7:30 PM FRIDAY...LIGHT AND VARIABLE WINDS WITH 2 FT SEAS
CONTINUE ACROSS THE WATERS THIS EVENING. FORECAST REMAINS
UNCHANGED. PREVIOUS DISCUSSION FOLLOWS:

OUTSIDE OF TSTMS NO REAL PROBLEMS EXPECTED ON THE WATERS WITH
LIGHT WINDS OVERALL AND SEAS 2 FEET OR LESS...AS A WEAK FRONTAL
BOUNDARY REMAINS IN VICINITY OF THE AREA. MOST STORMS SHOULD STAY
OVER LAND BUT TONIGHT CELLS MAY BEGIN TO FAVOR THE 0-20 NM WATERS.
SEAS AROUND 2 FEET IN A MIX OF SE WAVES 1-1.5 FT EVERY 8-9 SECONDS
AND S WAVES 0.5-1 FT EVERY 3-4 SECONDS. WITHIN TSTMS WINDS AND
SEAS WILL BE LOCALLY AND SIGNIFICANTLY HIGHER.

SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 3 PM FRIDAY...PREFRONTAL SOUTHWESTERLY FLOW ON SATURDAY SHOULD
REMAIN AT 10 KT PREVENTING SEAS FROM ATTAINING HEIGHTS MORE THAN 2
FT. LATE SATURDAY NIGHT AS THE FRONT DRAWS NEAR THE COAST THERE MAY
BE A GENTLE BACKING OF THE FLOW FOLLOWED BY A MORE PRECIPITOUS VEER
ON SUNDAY ASSOCIATED WITH ACTUAL FROPA. THE FRONT WILL NOT MOVE VERY
FAR TO OUR SOUTH BEFORE STALLING WHICH PRECLUDES MUCH OF A SURGE OF
HIGH PRESSURE AND THUS ANY HIGHER WINDS. THUS THE VEER TO ENE FLOW
APPEARS TO BE THE MAIN EFFECT OF THE FROPA AS WIND SPEEDS AND WAVE
HEIGHTS REMAIN UNCHANGED...ALTHOUGH WAVE PERIODS MAY SHORTEN UP A
BIT.

LONG TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 3 PM FRIDAY...DIMINISHING NORTHERLY SURGE AT THE START OF THE
PERIOD WILL LEAVE LIGHT AND VARIABLE WINDS OVER THE WATERS FOR MUCH
OF MON AND TUE GIVEN PROXIMITY TO THE STALLED FRONT. ANOTHER COLD
FRONT WILL DROP IN FROM THE NORTHWEST DURING THE SECOND HALF OF THE
PERIOD. THIS FRONT IS MORE DEFINED AND SHOULD BE ACCOMPANIED BY A
STRONGER NORTHERLY SURGE LATER WED INTO WED NIGHT. WINDS WILL
APPROACH A SOLID 15 KT WED NIGHT WITH GUSTS AROUND 20 KT POSSIBLE.
SEAS 2 TO 3 FT FOR MUCH OF THE PERIOD WILL BUILD AS HIGH AS 5 FT AS
THE PERIOD ENDS DUE TO THE PROLONGED AND STEADILY INCREASING NATURE
OF THE NORTHERLY SURGE.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...MBB
NEAR TERM...MJC/REK
SHORT TERM...MBB
LONG TERM...III
AVIATION...MRR
MARINE...MJC/REK/III/MBB
Hazardous weather outlook, Sep 12, 6:08 PM EST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
708 PM EDT FRI SEP 12 2014

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-132315-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
708 PM EDT FRI SEP 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

LOCALLY HEAVY RAIN POSSIBLE SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-132315-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
708 PM EDT FRI SEP 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

LOCALLY HEAVY RAIN MAY RESTRICT VISIBILITIES TO LESS THAN 1 NM AT
TIMES THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, New Hanover

When
September 12, 8:28 PM EST to 10:00 PM EST
Where
New Hanover County, 0.41 mi SW of Wilmington to 0.35 mi SSW of Wilmington
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.225, -77.934

Flooding was reported on Wooster and Dawson Streets, as well as Dawson and 16th Street.

Flood, New Hanover

When
September 12, 8:40 PM EST to 10:30 PM EST
Where
New Hanover County, 1.22 mi WNW of Masonboro to 1.02 mi W of Masonboro
Cause
Heavy Rain
Reported by
Public
Coordinates
34.184, -77.871

Flooding was reported on Beasley Road near Beaver Creek.

Flood, New Hanover

When
September 12, 9:02 PM EST to 11:00 PM EST
Where
New Hanover County, 0.49 mi NW of Baymeade to 0.44 mi NW of Baymeade
Cause
Heavy Rain
Reported by
County Official
Coordinates
34.275, -77.826

Flooding was reported at the intersection of Putnam and Medallion.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543625, 543626, 543627.